Alert archive / Washington / Wind Advisories in 2017
Wind Advisory 1, NWS Seattle, WA
NWS Seattle, WA issued this wind advisory at Jan 3, 2017, 4:32 AM PST for San Juan County, Washington. It took effect at Jan 3, 2017, 5:00 PM PST. It was in force for 16 hr.
The area
The counties it named.
The facts
- Issued
- Jan 3, 2017, 4:32 AM PST (12:32 UTC)
- In effect from
- Jan 3, 2017, 5:00 PM PST
- Expired
- Jan 4, 2017, 9:00 AM PST
- In force
- 16 hr
- Issued by
- NWS Seattle, WA
County San Juan County, WA
The radar
The Seattle radar (KATX), 54 km from the middle of the area, began a volume at 12:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Quillayute State, WA (KUIL), launched 12:00Z, 0.5 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1339 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- -20 m²/s²
- 0-3 km storm-relative helicity
- -22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
056 WWUS76 KSEW 031232 NPWSEW URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SEATTLE WA 432 AM PST TUE JAN 3 2017 WAZ001-503-032000- /O.NEW.KSEW.WI.Y.0001.170104T0100Z-170104T1700Z/ SAN JUAN COUNTY-WESTERN WHATCOM COUNTY- 432 AM PST TUE JAN 3 2017 ...WIND ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO 9 AM PST WEDNESDAY... THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM 5 PM THIS AFTERNOON TO 9 AM PST WEDNESDAY. * WIND...NORTHEAST 15 TO 30 MPH WITH GUSTS OF 45 TO 50 MPH POSSIBLE. * SOME AFFECTED LOCATIONS...BELLINGHAM...FERNDALE...AND THE SAN JUAN ISLAND. * TIMING...STRONGEST WINDS ARE EXPECTED TO OCCUR TONIGHT AND EARLY WEDNESDAY MORNING. * IMPACTS...WINDS THIS STRONG CAN BREAK LARGE TREE BRANCHES CAUSING ISOLATED POWER OUTAGES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ WAZ555-032000- /O.NEW.KSEW.WI.Y.0001.170104T0400Z-170104T2000Z/ EAST PUGET SOUND LOWLANDS- 432 AM PST TUE JAN 3 2017 ...WIND ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO NOON PST WEDNESDAY... THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM 8 PM THIS EVENING TO NOON PST WEDNESDAY. * WIND...EASTERLY 15 TO 30 MPH WITH GUSTS TO 50 MPH POSSIBLE NEAR THE ENTRANCES TO THE CASCADE PASSES. * SOME AFFECTED LOCATIONS...NORTH BEND...AND GOLD BAR. * TIMING...LATER TONIGHT AND WEDNESDAY MORNING. * IMPACTS...WINDS THIS STRONG CAN SNAP LARGE TREE BRANCHES CAUSING LOCALIZED POWER OUTAGES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ WWW.WEATHER.GOV/SEATTLE
2 follow-up statements
007 WWUS76 KSEW 031828 NPWSEW URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SEATTLE WA 1028 AM PST TUE JAN 3 2017 WAZ555-041230- /O.EXT.KSEW.WI.Y.0001.170104T0400Z-170104T2300Z/ EAST PUGET SOUND LOWLANDS- 1028 AM PST TUE JAN 3 2017 ...WIND ADVISORY NOW IN EFFECT FROM 8 PM THIS EVENING TO 3 PM PST WEDNESDAY... * WIND...LOCAL EAST WINDS 20 TO 35 WITH GUSTS TO 55 MPH. * SOME AFFECTED LOCATIONS...NORTH BEND AND THE NEARBY STRETCH OF INTERSTATE 90...ENUMCLAW AND THE STRETCH OF STATE ROUTE 410 TO GREENWATER. * TIMING...LATE TONIGHT THROUGH WEDNESDAY...WITH WINDS PROBABLY PEAKING MIDDAY WEDNESDAY. * IMPACTS...WINDS THIS STRONG CAN SNAP LARGE TREE BRANCHES AND FELL SMALL TREES...POSSIBLY RESULTING IN LOCAL POWER OUTAGES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ WAZ001-503-041230- /O.CON.KSEW.WI.Y.0001.170104T0100Z-170104T1700Z/ SAN JUAN COUNTY-WESTERN WHATCOM COUNTY- 1028 AM PST TUE JAN 3 2017 ...WIND ADVISORY REMAINS IN EFFECT FROM 5 PM THIS AFTERNOON TO 9 AM PST WEDNESDAY... * WIND...NORTHEAST 15 TO 30 MPH WITH GUSTS OF 50 MPH POSSIBLE. * SOME AFFECTED LOCATIONS...BELLINGHAM AND AREAS NORTH IN WESTERN WHATCOM COUNTY...AND THE SAN JUAN ISLANDS. * TIMING...STRONGEST WINDS ARE EXPECTED TO OCCUR TONIGHT AND EARLY WEDNESDAY MORNING. * IMPACTS...WINDS THIS STRONG CAN BREAK LARGE TREE BRANCHES AND CAUSE LOCAL POWER OUTAGES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ WWW.WEATHER.GOV/SEATTLE
212 WWUS76 KSEW 041033 NPWSEW URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SEATTLE WA 233 AM PST WED JAN 4 2017 WAZ555-041145- /O.CAN.KSEW.WI.Y.0001.000000T0000Z-170104T2300Z/ EAST PUGET SOUND LOWLANDS- 233 AM PST WED JAN 4 2017 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN SEATTLE HAS CANCELLED THE WIND ADVISORY FOR THE EAST PUGET SOUND LOWLANDS. EAST WINDS OF 15 TO 25 MPH MAY STILL GUST UP TO 40 MPH NEAR THE ENTRANCES TO THE CASCADE PASSES THIS MORNING BEFORE EASING. $$ WAZ001-503-041700- /O.CON.KSEW.WI.Y.0001.000000T0000Z-170104T1700Z/ SAN JUAN COUNTY-WESTERN WHATCOM COUNTY- 233 AM PST WED JAN 4 2017 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 AM PST THIS MORNING... * WIND...NORTHEAST 15 TO 30 MPH WITH GUSTS OF 50 MPH POSSIBLE. * SOME AFFECTED LOCATIONS...BELLINGHAM AND AREAS NORTH IN WESTERN WHATCOM COUNTY...AND THE SAN JUAN ISLANDS. * TIMING...STRONGEST WINDS ARE EXPECTED TO OCCUR EARLY THIS MORNING. * IMPACTS...WINDS THIS STRONG CAN BREAK LARGE TREE BRANCHES AND CAUSE LOCAL POWER OUTAGES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ WWW.WEATHER.GOV/SEATTLE
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Seattle, WA wrote its last area forecast discussion before this wind advisory went out at Jan 3, 3:30 AM PST, 1 hour 2 minutes earlier.
Area forecast discussion, Jan 3, 3:30 AM PST, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
330 AM PST Tue Jan 3 2017...CORRECTED HEADLINES
.SYNOPSIS...High pressure over British Columbia will keep cold
and dry offshore flow over Western Washington through Thursday.
Locally windy at times tonight and Wednesday in areas exposed to
Fraser outflow over the north interior and easterly gap flow near the
entrances to the Cascade passes. Near or sub freezing temperatures
will continue through Thursday. A low to the north may produce some
spotty light snow showers, mainly north Puget Sound. The next system
arriving this weekend will bring a quick transition from snow to
rain in the lowlands with temperatures rising above freezing.
&&
.SHORT TERM...A large 5750m ridge centered along 150w near the Gulf
of Alaska will persist through Wednesday before shifting westward
Thursday and Friday. The ridge position will block both northern and
southern stream systems from reaching Western Washington today
through Thursday. Cold northerly flow aloft will be reinforced by
low level Fraser outflow and easterly gap flow over the next couple
days, ushering in lower dew point air. With surface high pressure
building over southern B.C. and east of the Cascades, outflow and
gap winds will pick up by tonight and Wednesday. Models have
consistently over forecast the strength of offshore gradients and
this appears to be the current situation on the 00z/06z
GFS/ECMWF/Nam solutions. BLI-YWL is just starting to increase again
but is still shy of -10mb, way off from the -14mb or so most models
show. Easterly cross gradients are also likely to be overdone but
perhaps not too far off. With that said, east to northeast gradients
will increase through tonight and should at least bring locally
strong advisory level winds to the north interior (Wrn Whatcom/San
Juans), and east lowlands/foothills near the Cascade gaps. Will
issue an advisory for tonight through Wednesday morning for gust up
to 50 mph. Gusts near the gap winds may be locally higher. Will need
to monitor the trends, but an advisory seems appropriate given that
this does not appear to be a mountain wave event.
Temperatures will also be quite cold the next 3 days with highs
struggling to reach the low 30s. Areas near the water around Puget
Sound and the coast will probably rise to near freezing or maybe
just above freezing, especially on Wednesday when breezy conditions
may provide some mixing. Widespread overnight lows in the 20s is
likely with some cold pockets reaching the teens like parts of the
southwest interior. Cold temperatures and a dry air mass will
dominate the pattern through Thursday, then some changes will begin
to develop.
.LONG TERM...Virtually all models are in good agreement with the
blocking ridge shifting westward starting Thursday. This allows a
northern stream low to develop over the central/north B.C. coast
which will deepen as it moves westward. Some weak warm advection may
occur to the south of this low across Wrn Wa and bring some limited
mid level moisture by Friday. With dew points in the teens and
single digits it will be tough for any warm advection precipitation
aloft to reach the ground. However, most models do show spotty light
QPF mainly to the north and near the coast Friday which would mainly
be in the form of flurries or snow showers, except perhaps a mix or
rain at the coast. Temperatures will begin to moderate slightly with
highs in the mid and upper 30s.
The upper low backing off the B.C. coast will allow moisture
associated with a warmer southerly stream low to lift northeast
toward the Pacific Northwest on Saturday. A period of snow or mixed
precipitation is possible as the air mass gradually moistens. By the
time more significant precipitation arrives, warmer air will be
surging into the area, bringing a transition over to rain in the
lowlands. It is too early to say how much -if any- snow accumulation
might occur before the switch over occurs. But models are in pretty
good agreement that this change over process is rather fast. The
Hood Canal area, Western Whatcom county, and east lowlands/foothills
near the gaps could see a more messy transition with a bit more snow
and freezing rain not out of the question if low level gap flow
lingers. Otherwise, expect all rain by Sunday and Monday with highs
in the 40s. The mountains will see rising snow levels but low enough
to snow in the passes or maybe some freezing rain at times in lower
passes like Snoqualmie. It will be all snow above 3000 to 4000 feet
with significant accumulations possible. Mercer
&&
.AVIATION...An east-west oriented upper trough will slowly sink
southward from northern Oregon to central Oregon through Wed
afternoon, and a strong upper high over the Gulf of Alaska will
expand into western Washington. The air mass over western
Washington will remain stable and continue a drying trend. East
flow aloft today will become strong tonight. Cloud-free
conditions over most of western Washington through Wednesday
morning, except for a few upslope clouds over the northeast
Olympic Peninsula and near CLM owing to northeast surface wind.
KSEA...Dry and cloud-free conditions through Wednesday morning,
with a northeast wind at the terminal. Haner
&&
.MARINE...Strong high pressure over the southern interior of
British Columbia will gradually expand into Eastern Washington
through Wednesday morning. This will cause a strengthening of
northeast-east pressure gradients and wind tonight. Gradients
will start to weaken late Wednesday morning, then become light on
Thursday. Offshore and southerly flow will gradually pick up on
Friday and Saturday as a warm front approaches the waters from the
southwest. Haner
&&
.HYDROLOGY...No flooding is expected for the next 7 days.
&&
.SEW WATCHES/WARNINGS/ADVISORIES...
WA...Wind Advisory from 5 PM this afternoon to 9 AM PST Wednesday for
San Juan County-Western Whatcom County.
Wind Advisory east Puget Sound lowlands and foothills near the
Cascade gaps.
PZ...Small Craft Advisory until 6 PM PST Wednesday for Coastal Waters
From Point Grenville To Cape Shoalwater 10 To 60 Nm-Coastal
Waters From Point Grenville To Cape Shoalwater Out 10 Nm.
Gale Warning from 6 PM this evening to 11 AM PST Wednesday for
Coastal Waters From Cape Flattery To James Island 10 To 60
Nm-Coastal Waters From James Island To Point Grenville 10
To 60 Nm-Coastal Waters From James Island To Point
Grenville Out 10 Nm.
Gale Warning until 11 AM PST Wednesday for Coastal Waters From
Cape Flattery To James Island Out 10 Nm-West Entrance U.S.
Waters Strait Of Juan De Fuca.
Small Craft Advisory until noon PST Wednesday for East Entrance
U.S. Waters Strait Of Juan De Fuca.
Gale Warning until noon PST Wednesday for Northern Inland Waters
Including The San Juan Islands.
Gale Warning until 3 AM PST Wednesday for Central U.S. Waters
Strait Of Juan De Fuca.
Small Craft Advisory from 6 PM this evening to 4 PM PST
Wednesday for Puget Sound and Hood Canal.
&&
www.weather.gov/seattle
You can see an illustrated version of this discussion at
www.weather.gov/seattle/gafd/latest_webafd.htmlThe office that day
Everything else NWS Seattle, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 3, 2:22 AM PST | Small Craft Advisory | SEW | 47 hr |
Nearby
Wind Advisories in Washington, 2017Every wind advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.